Advertisement

Photoallergic contact dermatitis

Published:August 18, 2016DOI:https://doi.org/10.1016/j.ejim.2016.08.013

      1. Indication

      A previously healthy 42-year-old man presented with a 2-day history of an intensely pruritic erythematous well-demarcated plaque on his right anterior ankle (Fig. 1a ) and ipsilateral foot dorsum (Fig. 1b). Multiple hemorrhagic blisters and vesicles were noted on the surface of the plaque. There were no other cutaneous nor mucosal lesions on physical examination. The patient consistently denied prior use of any medications. He referred having developed the plaque about 12 h after returning from a fishing trip. He was convinced he had been bitten by a jellyfish, despite the absence of acute pain or burning sensation while having his feet submerged under water. There was neither fever nor malaise associated. Hence, diagnosis of erysipelas was excluded.
      Fig. 1
      Fig. 1(a & b): Well demarcated erythematous plaques with multiple serohemorrhagic blisters on the left ankle and foot dorsum.
      What is the diagnosis?

      2. Diagnosis

      Answer: Photoallergic contact dermatitis.
      Due to the sharp demarcation of the lesion and its eczematous appearance an allergic contact dermatitis was suspected. The patient was asked about prior use of any sort of topical agents. He reluctantly admitted having used a topical gel recommended by his chiropractor to relieve myalgia a few days before exposure to UV light. We later confirmed the gel contained ketoprofen 2.5%. The diagnosis of photoallergic contact dermatitis (PCD) to ketoprofen was made.
      Ketoprofen gel was ceased and contraindicated for any further use. A short course of oral and medium-potency topical steroids was started with complete clinical resolution of the lesions.
      The standard patch test was negative. The 24/48 h results of photopatch tests with ketoprofen were positive, confirming PCD.
      PCD is a delayed-type hypersensitivity reaction in response to a photoantigen applied to the skin in patients previously sensitized. It is induced by the topical contact with a chemical in the presence of, or followed by, UV or visible light exposure.
      The most important culprits in PCD are sunscreens and nonsteroidal antiinflammatory drugs (NSAIDs). The latency of the response to light irradiation after the application of a photoallergen is variable. For example, NSAIDs such as ketoprofen may cause individuals to react to sunlight up to weeks after its topical use. Numerous topical NSAID preparations have been introduced and prescribed for management of inflammatory musculoskeletal disorders.
      Therefore, clinicians should be familiar with PCD. We recommend a meticulous anamnesis seeking possible etiological factors like profession, leisure-time activities, use of topical pharmaceutical products and cosmetics. For severe reactions or those that do not resolve quickly, a consultation with a dermatologist should be considered.

      Disclosure statement

      The authors have nothing to disclose.